Iowa, 2012Hail and Damaging Winds in Iowa, August 16, 2012
August 16, 2012 · NWS DMX · 9 events in 4 counties and zones
A strong cold front moved into Iowa during the afternoon and evening of the 15th into the morning hours of the 16th. The atmosphere was somewhat capped initially, however thunderstorms were able to develop after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- $40,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into Iowa during the afternoon and evening of the 15th into the morning hours of the 16th. The atmosphere was somewhat capped initially, however thunderstorms were able to develop after midnight. The available CAPE was in the 2000 to 3000 J/kg range. Downdraft CAPE was in the 800 to 1200 J/kg, with 700 J/kg available in the -10 to -30 C layer of the atmosphere. The freezing level was quite high, in excess of 15,000 feet. Deep moisture convergence took place during the evening of the 15th with precipitable water values around 1.6 inches. The atmosphere was weakly sheared with about 30 kts of effective shear present. The storms had strong cores present on radar, however the high freezing level and lack of tilt in the storms limited hail size. Hail up to ping pong ball size fell in Dallas County. Gusty winds of 45 to 55 MPH were reported across Guthrie, Dallas, and Polk Counties. A wind gust of 62 MPH was measured northwest of Des Moines in Polk County. Many of the storms produced winds in excess of 40 MPH. In addition to the wind, numerous reports of hail from pea to nickel size were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 9:18 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 15, 9:18 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT WED AUG 15 2012
.UPDATE 16/06Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
HAVE REWORKED ZONES A BIT WITH SLOWER ONSET OP CONVECTION AND SO
FAR...LITTLE CONVERGENCE ALONG THE FRONT OVER NORTHWEST IOWA. SO FAR
MOST ACTIVITY IN COOLER H700 AIR IN MN. AS THE MID LEVELS COOL
OVERNIGHT BETTER CHANCES FOR THUNDER TO GET GOING. HAVE TRIMMED BACK
SOUTH UNTIL AFTER MIDNIGHT AND HIT THE NORTHEAST A BIT HARDER WITH
EXPECTED COVERAGE TO BE HIGHER THERE COMPARED TO THE SOUTH AS WARM
AIR ADVECTION AND H850 LOW LEVEL JET INCREASES TO 30-35KTS AFTER 06Z
MAINLY EAST AND NORTHEAST. CONSEQUENTLY WITH LESSER CONVECTION...
HAVE ALSO LOWERED QPF AMOUNTS SOUTH/WEST FRINGES. LOWS ON TRACK AS
WELL. /REV
.PREVIOUS SHORT TERM /TONIGHT/...
POTENT UPPER LEVEL SYSTEM DROPPING SOUTHEAST INTO MONTANA AND SOUTH
DAKOTA THIS AFTERNOON. ASSOCIATED LOW PRESSURE MOVING INTO WESTERN
ONTARIO WITH A COLD FRONT EXTENDING THROUGH FAR NORTHWEST MINNESOTA
AND SOUTH INTO CENTRAL NEBRASKA. SYSTEM WILL PROGRESS SLOWLY
SOUTHEAST OVERNIGHT WITH THE KINEMATIC FORCING ARRIVING OVER THE
NORTHEAST AROUND 03Z. MASS THETA-ADVECTION WILL SPREAD ACROSS
CENTRAL IOWA IN ADVANCE OF THE UPPER LEVEL DYNAMICS WITH THE
INSTABILITY AXIS SHIFTING EAST AND BEING CENTERED NEAR THE
INTERSTATE 35 CORRIDOR BY 06Z. MUCAPE VALUES OF 1500 TO 2500 J/KG
ARE EXPECTED WITH DCAPE VALUES INCREASING TO NEAR 1000 J/KG WITH
WIND PROFILES BECOMING MORE PARALLEL. THIS SET UP SHOULD BE
FAVORABLE FOR COLD POOL DEVELOPMENT AND BOWING SEGMENTS WITH WIND
GUST POTENTIAL TO 70 MPH. WHILE A FEW STORMS LIKELY WILL PRODUCE
LARGE HAIL...THE DAMAGING WINDS WILL BE THE PRIMARY THREAT. A FEW
NON SEVERE STORMS ARE POSSIBLE THE REMAINDER OF THE AFTERNOON AS
CURRENT WAVE OF THETA-E ADVECTION LIFTS THROUGH.
THE FRONTAL BOUNDARY WILL BE OVER THE SOUTHEAST FORECAST AREA BY
12Z. SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER POST FRONTAL
THOUGH SHOULD BE ENDING ACROSS THE NORTHWEST AS DRY AIR BEGINS TO
ADVECT IN. OVERNIGHT LOW TEMPERATURES WILL BE DIFFICULT AND
DEPENDENT ON STRENGTH OF CONVECTIVE COLD POOLS.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LONG WAVE TROUGH WILL PUSH DEEP COLD FRONT THROUGH IA OVERNIGHT
WHICH SHOULD BE EXITING STATE BY THE BEGINNING OF THE PERIOD. POST
FRONTAL FORCING WILL LINGER ACROSS SE HALF OF THE STATE HOWEVER
RESULTING IN SCATTERED SHOWERS AND SOME THUNDER...MAINLY IN THE
MORNING. 18Z NAM AS WELL AS PAST TWO HI RES WRF RUNS INDICATE BACK
EDGE OF PRECIP ALONG DENISON-WEBSTER CITY-CHARLES CITY LINE BY 12Z
AND JUST EXITING SE SECTIONS BY 18Z.
LARGE HIGH PRESSURE AREA WILL THEN DROP INTO IA AND SURROUNDING
STATES WITH AIRMASS CHANGE THE PRIMARY STORY. COOL AND DRY WEATHER
IS ANTICIPATED INTO THE WEEKEND WITH THE NEXT MINOR PRECIP WINDOW
AROUND SAT. SLIGHT CHANCES HAVE BEEN IN THE FORECAST AREA WIDE FOR
WEAK NW FLOW SHORT WAVE BUT MODELS HAVE NOW PUSHED ITS TRACK FARTHER
WEST INTO MO VALLEY AND BEYOND SO CHANCES ARE NOW ONLY RELEGATED TO
WRN SECTIONS. THIS PATTERN WITH ONTARIO LONG WAVE TROUGH AND IA IN
NW FLOW REMAINS IN PLACE THROUGH EARLY NEXT WEEK. THE STRENGTH OF
THE ROCKIES RIDGE DOES BEGIN TO BREAK DOWN AROUND TUE OR WED HOWEVER
ALLOWING SOME INCREASE IN WARM ADVECTION AND A FEW SHORT WAVES
TOPPING THE RIDGE. THIS RESULTS IN SLIGHT CHANCES AROUND THAT TIME
BUT EVEN IF IT DOES MATERIALIZE...NOTHING THAT WOULD HAVE ANY IMPACT
ON OUR DROUGHT CONDITIONS.
&&
.AVIATION...16/06Z
MAIN CHALLENGE THIS PERIOD CONTINUES TO BE COVERAGE OF CONVECTION
OVERNIGHT. FRONT ENTERING NORTHWEST IOWA NOW AND CONVERGENCE
BEGINNING ALONG BOUNDARY IN NORTHERN IOWA. AFT 05Z CONDITIONS
SHOULD BECOME MORE FAVORABLE FOR DEVELOPMENT AND AM CONTINUING
TRENDS FROM EARLIER TONIGHT FOR CONVECTION. BETTER CHANCES FOR
COVERAGE TO REMAIN INTACT AT THE NORTH TAF SITES KFOD...KMCW...AND
KALO AS FRONT MOVES EAST ACROSS THE STATE OVERNIGHT DUE TO
INCREASING LOW LEVEL JET MAKES ITS WAY INTO THE STATE. AT SOUTH
SITES THE COVERAGE LOOKS TO BE MORE SCATTERED AND WILL CONTINUE VCTS
THERE GIVEN UNCERTAINTY OF COVERAGE AFT 06Z. FOLLOWING THE
FRONT...STRONG HIGH PRESSURE BUILDS IN FOR THURSDAY AND MIXING WINDS
TO NEAR 30KTS EXPECTED NORTH AND TO NEAR OR ABOVE 25KTS SOUTH SITES.
WINDS TO REMAIN WELL MIXED MOST OF AFTERNOON THOUGH MAIN PUSH OF
COLD AIR ADVECTION AND STRONGER WINDS TO RELAX SLOWLY AFT 18Z
THROUGH END OF TAF PERIOD FROM NORTHWEST TO SOUTHEAST. /REV
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON/REV
AVIATION...REV
LONG TERM...SMALL
Hazardous weather outlook, Aug 15, 10:12 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT WED AUG 15 2012
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1112 PM CDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
OVERNIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL TAPER OFF TO THE SOUTHEAST ON THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEST ON
SATURDAY...AND AGAIN AREA WIDE AROUND TUESDAY. SEVERE WEATHER IS
NOT ANTICIPATED THROUGH THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TONIGHT.
REV
In the hours before
Special weather statement, Aug 15, 11:54 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT THU AUG 16 2012
IAZ044-160630-
CRAWFORD-
1254 AM CDT THU AUG 16 2012
...STRONG THUNDERSTORMS APPROACHING FROM THE WEST...
AT 1249 AM CDT...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF DENISON TO 20 MILES SOUTH OF DENISON...WERE
MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Aug 16, 1:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
226 AM CDT THU AUG 16 2012
IAZ023-033>035-160800-
CALHOUN-POCAHONTAS-SAC-WEBSTER-
226 AM CDT THU AUG 16 2012
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...
AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN
POCAHONTAS COUNTY TO EXTREME EAST CENTRAL IDA COUNTY...MOVING EAST AT
40 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PALMER... WALL LAKE... POMEROY...
LYTTON... LAKE VIEW... JOLLEY...
YETTER... MANSON... AUBURN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Thunderstorm Wind, Guthrie
- When
- August 16, 2:05 AM CST
- Where
- Guthrie County, 5.5 mi NE of Monteith
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 41.690, -94.360
Numerous tree branches greater than 6 inches in diameter down.
Hail, Guthrie
- When
- August 16, 2:11 AM CST
- Where
- Guthrie County, 3.49 mi S of Herndon
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.800, -94.360
Hail, Dallas
- When
- August 16, 2:31 AM CST
- Where
- Dallas County, 0.86 mi SW of Adel
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -94.030
Dallas County Emergency Management reported quarter to half dollar size hail falling in the Adel area along with 40 to 50 MPH winds.
Hail, Guthrie
- When
- August 16, 2:32 AM CST
- Where
- Guthrie County, 1.24 mi SW of Herndon
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.840, -94.370
Reported at the intersection of Highway 4 and 141.
Hail, Dallas
- When
- August 16, 2:34 AM CST
- Where
- Dallas County, 1.48 mi SSW of Ortonville
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 41.600, -93.980
Hail, Guthrie
- When
- August 16, 2:34 AM CST
- Where
- Guthrie County, 1.03 mi E of Bagley
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.850, -94.410
Relayed by the Guthrie County Emergency Manager.
Thunderstorm Wind, Polk
- When
- August 16, 2:45 AM CST
- Where
- Polk County, 0.86 mi SE of Lovington
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -93.690
Gusts of 59 and 62 MPH were measured by a home weather station in the Urbandale Cross Creek neighborhood.
Thunderstorm Wind, Polk
- When
- August 16, 2:50 AM CST
- Where
- Polk County, 1.48 mi SSW of Dodge Fld Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.660, -93.730
One foot diameter tree down in the 8300 block of Barnham Dr. in Johnston. Lawn furniture and small pools blown around the city. Report received from the Johnston Public Works Department.
Hail, Mahaska
- When
- August 16, 5:35 AM CST
- Where
- Mahaska County, 4 mi NNW of Rose Hill
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 41.373, -92.499
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
- Flash Flooding and Hail in New Mexico, August 16, 2012$30,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391735, 391539, 391470, 391540, 391471, 391543, 391545, 391736, 391476.